Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 17, NWS Sioux Falls, SD

September 29, 20204 states

NWS Sioux Falls, SD issued this wind advisory at Sep 29, 2020, 2:36 PM CDT for 4 states. It took effect at Sep 30, 2020, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2020, 2:36 PM CDT (19:36 UTC)
In effect from
Sep 30, 2020, 10:00 AM CDT
Expired
Sep 30, 2020, 8:00 PM CDT
In force
10 hr
Issued by
NWS Sioux Falls, SD
All 41 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 27 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS73 KFSD 291936
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
236 PM CDT Tue Sep 29 2020

SDZ038>040-050-052>055-057>060-063-064-301015-
/O.NEW.KFSD.WI.Y.0017.200930T1500Z-201001T0100Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
236 PM CDT Tue Sep 29 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 10 AM to 8 PM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
5 follow-up statements
284 
WWUS73 KFSD 292355
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
655 PM CDT Tue Sep 29 2020

SDZ038>040-050-052>055-057>060-063-064-301200-
/O.CON.KFSD.WI.Y.0017.200930T1500Z-201001T0100Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
655 PM CDT Tue Sep 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
WEDNESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 10 AM to 8 PM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
362 
WWUS73 KFSD 300828
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
328 AM CDT Wed Sep 30 2020

SDZ038>040-050-052>055-057>060-063-064-301630-
/O.CON.KFSD.WI.Y.0017.200930T1500Z-201001T0100Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
328 AM CDT Wed Sep 30 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
682 
WWUS73 KFSD 301531
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1031 AM CDT Wed Sep 30 2020

SDZ038>040-050-052>055-057>060-063-064-010100-
/O.CON.KFSD.WI.Y.0017.000000T0000Z-201001T0100Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
1031 AM CDT Wed Sep 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts over 45 mph
  possible.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

* ADDITIONAL IMPACTS...Strong winds, dry grass, and low relative
  humidity values will lead to high to very high fire danger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
936 
WWUS73 KFSD 301803
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
103 PM CDT Wed Sep 30 2020

IAZ001>003-012>014-020>022-031-032-MNZ089-090-097-098-NEZ013-014-
SDZ056-061-062-065>071-010100-
/O.EXA.KFSD.WI.Y.0017.000000T0000Z-201001T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Pipestone-Rock-Dixon-
Dakota-Moody-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Union-
103 PM CDT Wed Sep 30 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts over 45 mph.

* WHERE...Portions of east central and southeast South Dakota, 
  northeast Nebraska, northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL IMPACTS...Strong winds, dry grass, and low relative 
  humidity values will lead to high to very high fire danger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ038>040-050-052>055-057>060-063-064-010100-
/O.CON.KFSD.WI.Y.0017.000000T0000Z-201001T0100Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
103 PM CDT Wed Sep 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts over 45 mph 
  possible.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL IMPACTS...Strong winds, dry grass, and low relative 
  humidity values will lead to high to very high fire danger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
979 
WWUS73 KFSD 010052
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
752 PM CDT Wed Sep 30 2020

IAZ001>003-012>014-020>022-031-032-MNZ089-090-097-098-NEZ013-014-
SDZ038>040-050-052>071-010200-
/O.EXP.KFSD.WI.Y.0017.000000T0000Z-201001T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Pipestone-Rock-Dixon-
Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Union-
752 PM CDT Wed Sep 30 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Northwest winds have diminished to below advisory criteria, and
will continue to decrease through the evening.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 29, 2:34 PM CDT, 2 minutes earlier.

Area forecast discussion, Sep 29, 2:34 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
234 PM CDT Tue Sep 29 2020

.SHORT TERM...(This Evening through Wednesday)
Issued at 224 PM CDT Tue Sep 29 2020

Critical fire weather conditions continue across portions of the Tri-
State area this afternoon.  Deeper mixing has promoted a stronger
push of dry air downward, along with much warmer temperatures. dew
points will begin to rise slightly behind the surface trough
passage, which will ease RH values slightly.

Tonight: A secondary cold front will move through later tonight, and
should drop our temperatures into the 50s.  Warmer readings may
persist along the MO River valley into Wednesday morning.

Wednesday: High pressure begins to move down the Front Range on
Wednesday, enhancing the surface pressure gradient over the Plains,
and pulling much colder air southward.  Deep mixing anticipated all
the way up to 700 mb, which may tap into winds of 40 to 45 knots at
that level.  Combining the strong sustained winds with potential for
45 mph gusts, will issue a wind advisory for tomorrow that may need
to be expanded.  Another dry day is expected, despite afternoon CU
field developing.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 224 PM CDT Tue Sep 29 2020

Thursday-Friday: Winds will relax slightly into Thursday as a subtle
lobe of vorticity embedded in the larger upper trough over the Great
Lakes drops southward into the Plains. This may enhance cloud cover
slightly east of I-29 and could even lead to a few sprinkles.
Surface ridge axis will move overhead by Friday morning, setting the
stage for widespread frost and localized freeze conditions.
Temperatures have been warming though over consecutive model runs,
likely the response to weak low-lvl warm advection.  Dry conditions
are anticipated on Friday, with cool temperatures continuing.

Saturday-Sunday: Latest ECMWF is a bit more bullish with the
intensify of upper troughing moving through on Saturday into Sunday.
The GFS on the other hand is a much drier solution.  Ensembles
support rain chances, but not at high levels yet.  Current forecast
PoPs may trend upwards slightly. Otherwise, another cool weekend is
ahead as temperatures remain below normal.

Monday-Tuesday: We should begin to see mid-lvl heights rise early
next week, and this will edge temperatures back into above normal
territory. The persistent dry pattern will continue however, with
no risks of precipitation in the extended forecast well into the
middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Sep 29 2020

VFR conditions are expected overnight into Wednesday. Gusty winds
will increase this afternoon and subside this evening. There could
be intermittent LLWS at times, but too low to include at this
time.

 &&

.FIRE WEATHER...
Issued at 224 PM CDT Tue Sep 29 2020

Critical fire weather conditions persist along and south of
Interstate 90 this afternoon. RH values have fallen into the lower
to middle 20s and winds are now beginning to reach criteria
levels. Will continue red flag warning for current fire weather
zone areas. Decided not to expand RFW further north in South
Dakota given smaller area of zones being impacted, and likelihood
that RH values should begin to rise again with the trough passage.

Wednesday will feature another day of high to very high fire
danger as winds again gusts to 40 mph in many areas. Sustained
winds will reach criteria as well, however RH values will be
slightly higher than today. These will still be near critical
levels, so will have to monitor closely.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT this evening for SDZ258.

     Wind Advisory from 10 AM to 8 PM CDT Wednesday for SDZ038>040-
     050-052>055-057>060-063-064.

MN...NONE.
IA...Red Flag Warning until 7 PM CDT this evening for IAZ001-012-013-
     020-021-031-032.

NE...Red Flag Warning until 7 PM CDT this evening for NEZ249.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
FIRE WEATHER...Dux
Hazardous weather outlook, Sep 29, 5:25 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
525 AM CDT Tue Sep 29 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-301030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
525 AM CDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Gusty northwesterly winds coupled with low humidity and dry
vegetation will lead to high fire danger through early this evening,
primarily along and west of I-29.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Fire danger will remain elevated Wednesday into Thursday with dry
conditions and gusty winds. The region may see its first
widespread frost or freeze on Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 10:47 AM CDTRed Flag WarningFSD8 hr

Nearby

Wind Advisories in South Dakota, 2020Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.